Epicutaneous Immunotherapy Shows Promise Against Peanut Allergy
ATLANTA, GA—Epicutaneous immunotherapy (EPIT) treatment of peanut allergy with Viaskin® Peanut (VP) shows long-term safety and efficacy, according to findings from a 2-year open-label extension phase of the VIPES Phase 2b study, presented at the 2017 AAAAI Annual Meeting.
“No decreased compliance or increased frequency of adverse events was seen in VIPES patients treated for 24 additional months,” reported Wayne G. Shreffler, MD, PhD, FAAAAI, MD, PhD, FAAAAI, of Harvard Medical School in Boston, MA. "There was a 95.5% overall compliance rate throughout the study. No serious adverse events or epinephrine use due to treatment was reported in 36 months."
Most adverse events were skin reactions at the application site and were mild or moderate, "with severity and frequency decreasing over time," Dr. Shreffler said. For example, application site erythema (57% at month 12, 13% by month 36) and pruritus (41% month 12; 2.6% month 36).
Patients receiving the VP 250μg dose "experienced the greatest treatment benefit" and children saw better efficacy trends than adults. Children treated with VP 250μg for 3 years experienced a "trend toward progressive response as measured by increased response rate, higher cumulative reaction dose and serological changes," he added.
Of 171 participants aged 6–55 years who enrolled in the open-label OFUS-VIPES extension study of VP 250μg, 116 completed 24 months of treatment. Data were stratified by patient age for analysis (ages 6–11 and ages 12–55). The primary endpoint was the proportion of participants who reached food-challenge eliciting dose of at least 1,000mg peanut protein (or at least 10-fold above baseline eliciting dose). Peanut-specific IgE and IgG4 were also measured and changes in cumulative reactive dose were recorded.
“Treatment with VP 250μg showed enhanced efficacy after 36 months in children 6–11 years [old], with 83.3% (15/18) of responders compared to 53.6% (15/28) after 12 months,” he reported.
There were no reported treatment-associated serious adverse events.